MAUDE Adverse Event Report: WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL

WARSAW ORTHOPEDICS CD HORIZON SPINAL SYSTEM; APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Catalog Number 8690024
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Neuropathy (1983); Pain (1994); Ambulation or Postural Difficulties (2544)
Date of Event 08/23/2015
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.
 
Event or Problem Description
It was reported that on (b)(6) 2011 the patient underwent placement of transpedicular instrumentation as well as exploration of posterior spinal fusion from t10 to s1.Intra-op findings: the patient had a solid on lay posterior fusion fromt12 to l2.He also had obtained auto-fusion at l4-5 and l5-s1 through facer joints at these 2 levels.There were mobile joints noted at t10-11, t11-12, l2-3 and l3-4.The patient kyphotic deformity was corrected through l1 pedicle subtraction osteotomy.The l2-3 disk was noted to be very degenerated and dedicated.There was tight l2-3 foraminal stenosis, which was relieved by bilateral l2-3 facetectomies.The patient had reasonably good bone quality.All screw passed testing at least 20ma.As per operative notes, a 12 x 26 mm trial was tapped into the disk space and felt to be tight.The trial was removed using a slap hammer.A 12 x 26 mm peek interbody device was filled with local bone autograft and then tapped and countersunk into the right side /central aspect of the disk space.The inserter was removed from the peek interbody graft, and the interbody graft was left in place.The graft appeared to be well countersunk and tight within the interspace at l2-3.The bilateral nerve roots were completely decompressed and visualized medial to and inferior to the pedicles bilaterally.There were no apparent complications to the patient.On (b)(6) 2015 the patient underwent mri lumbar region without contrast due to radiculopathy.Impression: posterior spinal fixation thoracic, lumbar and sacral spine, rule out lower post-operative adhesive arachnoiditis.On (b)(6) 2015 reportedly the patient stooped to pet his dog and heard a loud pop.The patient felt intense pain across the lower back and down the hips and upper legs.Two to three days post the event the patient underwent x-rays which showed that one of the rods had broken and appeared to back in place.On (b)(6) 2015 the patient underwent ct lumbar region without contrast.Impression: right rod fracture above the l4 pedicle is best appreciated on the scout image and not clearly defined on the ct image.No additional areas of hardware failure are appreciated.Stable post operative changes.No significant degenerative changes resulting in central canal or neuroforaminal stenosis appreciated.Nonspecific calcification within the distal central canal.The patient underwent mri cervical region without contrast.Impression: multilevel degenerative disease with neural foraminal narrowing.On (b)(6) 2015 the patient presented with following pre-op diagnosis: suspected pseudoarthrosis and hardware failure.The patient underwent: anterior lumbar interbody fusion, l3-4 and l4-5 using femoral ring allograft and demineralized bone matrix for arthrodesis purposes.Exploration of hardware and rod version on the right, explantation of the l4 pedicle screw.Posterior spinal fusion, l3-5 using demineralized bone matrix.Ancef 2g iv given within an hour of incision time.Use of intra-operative fluoroscopy.Use of intra-operative neuromonitoring.As per op notes, allograft were packed with demineralized bone matrix and then advanced into the disk spaces both at l3-4 and l4-5 with good purchase.Set screws were removed at l4, l5 and s1.There was a clear rod fracture just above the pedicle screw.The rod fragment was removed.The l4 pedicle screw was then explanted to make room for an inline connector.A new rod was placed in on the right side, which was done placing an inline connector on to the residual rod just below the l3 pedicle screw and then a new rod into the inline connector and then connecting the l5 and s1 pedicle screws and securing this with set screws.The area from l3 to l5 was decorticated on the right side and this area was augmented with the residual demineralized bone matric that was left from the anterior portion of the case to complete posterolateral arthrodesis from l3 to l5.No patient complications were encountered during the performance of the case.The patient presented with following pre-op diagnosis: degenerative lumbar disk disease, l3-4 and l4-5.The patient underwent retrop eritoneal dissection with exploration and mobilization of iliac artery and vein, exposure of l3-4 and l4-5.On (b)(6) 2015 the patient underwent a surgery.On (b)(6) 2016 the patient complained of low back pain and aching pain across his lumbopelvis junction and some burning in his feet that went never away post the revision surgery of rods.On (b)(6) 2016 the patient complained of low back pain and some lumbar radiculopathy which the patient says has really cropped up after the rod fracture and has just not gone away since the revision surgery.Patient ct scan showed nice solid fusion with no evidence of hardware failure or screw-bone interface failure.The patient underwent mri at thoracic region the spine without contrast due to radiculopathy, thoracolumbar region.Impressions: posterior stabilization hardware at t10-t12 creates artifact limiting evaluation of the disk paces and spinal canal at these.No compressive deformities or evidence for acutely herniated thoracic discs.No canal or foraminal narrowing.On (b)(6) 2017 the patient complained that the areas of pain before the surgery have remained.Reportedly, patient¿s legs are weaker and balance has been affected.Sitting has been a problem and there is always a shooting pain.

Brand Name
CD HORIZON SPINAL SYSTEM
Common Device Name
APPLIANCE, FIXATION, SPINAL INTERLAMINAL
Manufacturer (Section D)
WARSAW ORTHOPEDICS
2500 silveus crossing
warsaw IN 46582
MDR Report Key6790991
Report Number1030489-2017-01910
Device Sequence Number13916461
Product Code KWP
UDI-Device Identifier00613994161598
UDI-Public00613994161598
Combination Product (Y/N)N
PMA/510(K) Number
K043488
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2011
Device Explanted Year2015
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Patient
Type of Report Initial
Report Date (Section B) 07/20/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number8690024
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/20/2017
Initial Report FDA Received Date08/14/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age74 YR